Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Albuquerque, NM

May 20, 2007Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 20, 2007, 3:30 PM MDT for Chaves County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 3:30 PM MDT (21:30 UTC)
Expired
May 20, 2007, 4:15 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 107 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 202130
SVRABQ
NMC005-202215-
/O.NEW.KABQ.SV.W.0034.070520T2130Z-070520T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 415 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN CHAVES COUNTY...OR ABOUT 35
  MILES WEST OF ARTESIA...AND MOVING SOUTHEAST AT 10 MPH ALONG AND
  SOUTH OF HIGHWAY 82.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHAVES COUNTY AROUND 340 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3296 10508 3279 10517 3262 10485 3286 10486

$$
2 follow-up statements
000 
WWUS55 KABQ 202148
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT SUN MAY 20 2007

NMC005-202215-
/O.CON.KABQ.SV.W.0034.000000T0000Z-070520T2215Z/
CHAVES-
348 PM MDT SUN MAY 20 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHAVES COUNTY UNTIL 415 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN CHAVES COUNTY...OR ABOUT 33 MILES WEST OF
ARTESIA...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWEST CHAVES COUNTY...

LAT...LON 3296 10508 3279 10517 3262 10485 3286 10486

$$
000 
WWUS55 KABQ 202217
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MDT SUN MAY 20 2007

NMC005-202227-
/O.EXP.KABQ.SV.W.0034.000000T0000Z-070520T2215Z/
CHAVES-
417 PM MDT SUN MAY 20 2007

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHWESTERN CHAVES
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3296 10508 3279 10517 3262 10485 3286 10486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:25 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 20, 2:25 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT SUN MAY 20 2007

.DISCUSSION...ONCE AGAIN THE MOISTURE WILL RECIRCULATE UNDER THE
RIDGE. INTERESTING SMALL FEATURE ROTATING OVER EASTERN AZ AND WESTERN
NM SHOULD HELP DEVELOPMENT OF STORMS AS IT TRACKS OVER THE CENTRAL
PORTION OF THE STATE. SLIGHTLY FASTER MOVEMENT OF THE STORMS FROM
YESTERDAY SO THE RAINFALL SHOULD SPREAD OUT SLIGHTLY MORE. ALSO
EXPECT HAIL AND STRONG GUSTY WINDS WITH THESE STORMS THIS EVENING.
WINDS IN THE UPPER LEVELS WILL INCREASE THRU THE EVENING AND ON
MONDAY. AN UPPER LVL TROF WILL DIG SOUTH OVER THE CENTRAL ROCKIES
WITH THE SOUTHERN EDGE MOVING OVER NORTHERN NM. SFC WINDS WILL
INCREASE AND HELP TO PUSH THE MID AND LOW LEVEL MOISTURE EAST.
INCREASED SOME OF THE POPS ALONG THE NORTHERN BORDER AS THIS STORM
BRINGS ADDITIONAL MOISTURE AND INSTABILITY WITH IT TUE. A SECOND
LOBE WILL SWING OVER THE NORTHERN TIER ON WED AS AN ASSOCIATED COLD
FRONT PUSHES LOW LVL MOISTURE BACK TO THE WEST. SLIGHTLY LESS
ACTIVITY ON THU BEFORE A RETURN OF MORE MID AND LOW LVL MOISTURE ON
FRI IN RESPONSE TO ANOTHER UPPER LVL TROF...NOT QUITE AS STRONG AS
THE FIRST...MOVING OVER THE CENTRAL ROCKIES. MODELS HAVE BEEN
INDICATING A PUSH EASTWARD OF THE MOISTURE AFTER THIS LAST SYSTEM
ALTHOUGH NOW LOOKS LIKE THE TREND IS LEANING TOWARD LEAVING MORE
MOISTURE THAN PREVIOUS THOUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  81  50  73 /  20   0  10  20
GALLUP..........................  40  76  42  72 /  20   0   0  10
GRANTS..........................  43  78  42  73 /  30   0   0   5
GLENWOOD........................  46  84  46  84 /  10   0   0   0
CHAMA...........................  37  69  33  62 /  40  10  10  20
LOS ALAMOS......................  48  74  45  70 /  40   5   0  10
RED RIVER.......................  36  64  33  61 /  30  10   5  10
TAOS............................  42  75  41  72 /  30  10   5  10
SANTA FE........................  47  76  46  75 /  40   5   0   5
SANTA FE AIRPORT................  48  79  47  77 /  40   5   0   5
ESPANOLA........................  48  82  44  79 /  30   5   0  10
ALBUQUERQUE HEIGHTS.............  56  83  55  79 /  30   0   0   5
ALBUQUERQUE VALLEY..............  53  83  51  80 /  30   0   0   5
ALBUQUERQUE FOOTHILLS...........  53  80  52  76 /  30   0   0   5
ALBUQUERQUE WEST MESA...........  54  85  53  81 /  30   0   0   5
SOCORRO.........................  52  86  51  84 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  44  74  44  71 /  30   5   0   5
MORIARTY/ESTANCIA...............  47  79  46  76 /  40   5   0   0
CARRIZOZO.......................  51  82  49  83 /  30   0   0   0
RUIDOSO.........................  45  75  44  75 /  10   0   0   0
RATON...........................  47  77  44  75 /  10  10   5  10
LAS VEGAS.......................  46  75  45  73 /  30   5   5   5
ROY.............................  50  75  50  76 /  20  10   5   5
CLAYTON.........................  54  81  54  80 /  10  10  10   5
SANTA ROSA......................  53  84  51  84 /  30   5   5   0
TUCUMCARI.......................  59  87  58  86 /  20  10  10   0
FORT SUMNER.....................  58  85  56  86 /  20   5   5   0
CLOVIS..........................  56  86  56  86 /  20  10  10   0
PORTALES........................  57  87  56  88 /  20  10  10   0
ROSWELL.........................  59  89  58  90 /  20   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 20, 5:45 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN MAY 20 2007

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY AFTERNOON MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. HAZARDOUS WEATHER IS
NOT EXPECTED TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR MONITORING
AND REPORTING ON LOCALIZED FLASH FLOODING.

SHY

In the hours before

Special weather statement, May 20, 1:31 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT SUN MAY 20 2007

NMZ016-202000-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
131 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF PICACHO.
THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE PICACHO AND
SUNSET.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 1:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN MAY 20 2007

NMZ026-202000-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
136 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF DUNKEN
JUST EAST OF THE INTERSECTION OF STATE ROAD 24 AND HIGHWAY 82.
MOVEMENT WAS EAST AROUND 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
Special weather statement, May 20, 1:41 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
141 PM MDT SUN MAY 20 2007

NMZ009-015-202015-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
141 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORMS MOVING INTO MIDDLE RIO GRANDE VALLEY...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF BELEN. MOVEMENT
WAS NORTHEAST AROUND 25 MPH.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE LOS CHAVEZ.

OTHER STRONG STORMS WERE DETECTED NORTHWARD INTO RURAL AREAS OF
SOUTHWEST BERNALILLO COUNTY ALONG THE RIO PUERCO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 2:16 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT SUN MAY 20 2007

NMZ012-018-202045-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
216 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM OVER SOUTHWEST GUADALUPE COUNTY MOVING INTO
   WESTERN DE BACA COUNTY...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES WEST OF YESO. MOVEMENT
WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE
BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
Local storm report, May 20, 2:53 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             11 W HOPE               32.82N 104.93W
05/20/2007  E1.75 INCH       CHAVES             NM   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED AT U.S HIGHWAY 82 AND STATE
            ROAD 13

&&

GUYER
Special weather statement, May 20, 3:25 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SUN MAY 20 2007

NMZ005-012-202215-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
325 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTH OF
VARIADERO. MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCHAS.

STRONG FLOW IN ARROYOS AND DITCHES MAY DEVELOP.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:51 PM MDTSevere Thunderstorm WarningABQChaves54 min
May 20, 2:41 PM MDTSevere Thunderstorm WarningABQChaves49 min
May 20, 2:49 PM MDTSevere Thunderstorm WarningABQGuadalupe56 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.